Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 27, NWS El Paso, TX

December 21, 2017Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Dec 21, 2017, 3:56 AM MST for Otero County, New Mexico. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2017, 3:56 AM MST (10:56 UTC)
Expired
Dec 21, 2017, 5:00 PM MST
In force
13 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS74 KEPZ 211056
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
356 AM MST Thu Dec 21 2017

...Strong winds possible in area mountains this Afternoon...

.An approaching upper level storm system will combine with a
strong area of surface low pressure in the east plains of New
Mexico to give us a windy afternoon. The strongest winds will
occur in area mountains were sustained wind speeds of 25 to 35 mph
will be possible. Lowland winds speeds will be a little less at 20
to 30 mph. Winds will to below advisory levels by early evening.

NMZ402-414>416-220000-
/O.NEW.KEPZ.WI.Y.0027.171221T1100Z-171222T0000Z/
Southern Gila Highlands/Black Range-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mescalero, Timberon, Mountain Park, Cloudcroft, 
Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento
356 AM MST Thu Dec 21 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect until 5 PM MST this
afternoon. 

* TIMING...Winds will strengthen early this morning and continue
  through the afternoon hours.

* WINDS...Southwest winds of 25 to 35 mph with gusts to 50 mph
  will be possible

* IMPACTS...Strong cross winds will create hazardous driving
  condition along north south running roads. Some blowing dust
  will be possible west of Lordsburg. Home owners should take
  precautions to secure in Christmas decorations in their yards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Dec 20, 3:26 PM MST, 12 hours 30 minutes earlier.

Area forecast discussion, Dec 20, 3:26 PM MST, 12 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
326 PM MST Wed Dec 20 2017

.SYNOPSIS...
Expect another warm day with temperatures running around 10
degrees above normal on Thursday. An approaching upper level storm
system will bring increasing westerly winds, with a few gusts in
the 35 to 45 mph range during the afternoon. Some blowing dust may
occur along parts of Interstate 10 near Lordsburg Playa. On
Friday, much cooler air moves into the region, but our
temperatures will quickly bounce back to near normal on Saturday.
A colder airmass will stay just to the east of the Sacramento
Mountains on Sunday, but temperatures will climb back up to near
normal by Christmas Day. Mild temperatures are expected to last at
least into the middle of next week, with little chance for
precipitation.

&&

.DISCUSSION...
Water Vapor satellite imagery shows a high amplitude trough
stretching from western Montana into central California, with
dry westerly flow persisting over most of Arizona and New Mexico.
The trough is forecast to slowly dig SE, with a closed low
forming over the Four Corners by Thursday afternoon. This system
will bring breezy to windy conditions to out area on Thursday
afternoon, with winds falling just short of advisory criteria in
most areas. Deeper mixing will occur west of the Rio Grande, up to
around 725mb or so, just enough to tap into some 35-40 knot winds
aloft. With momentum transfer, expect some gusts around 40 mph during
peak mixing. Some patchy blowing dust is possible on Lordsburg
Playa, despite the recent rainfall out there (it hasn't made much
of a difference in the recent past).

A Pacific cold front will push through from the west Thursday
night, ahead of the main trough, setting us up for a around a 15
degree temperature drop Thu-Fri. While vigorous, the trough will
pass through without any moisture on Friday, but slightly breezy
northwest winds will feel rather chilly with highs in the upper-
40s to around 50 in the lowlands. Higher elevations above 8500
feet will be stuck in the lower-30s.

Temperatures will barely warm up a few degrees on Saturday, but
the good news is that despite a 1040mb high dropping into the
Texas Panhandle on Sunday, deep westerly flow will keep the colder
air at bay (just east of the Sacramento Mountains).

Increasing westerly flow and a low-amplitude ridge moving into
southern California will promote increasing temperatures, with
mid/upper-50s likely for Christmas Day.

The overall longer range pattern continues to bring colder air
into the Great Plains, but likely staying to our east. We should
be a little cautious, however, as the GFS and ECMWF ensembles both
show significant spread with respect to temperatures next week.

&&

.AVIATION...Valid 21/00Z-22/00Z...
P6SM SKC-SCT250 through period. Winds generally west to southwest
at 5-15KTS through 15Z then increasing to 15-25G35KTS with some
patchy blowing dust or haze possible at KDMN.

&&

.FIRE WEATHER...
Main concern through the forecast period will be tomorrow as west
to southwest winds will increase to 15 to 30 mph but relative
humidities will be mainly above 20 percent except far eastern
lowland zones. Temperatures will warm up tomorrow into the upper
50s to mid 60s lowlands but cool down about 10 to 15 degrees for
Friday. A mainly west-northwest flow will then setup over region
going into next week which will allow temperatures to warm back
into the 60s for the lowlands by early next week. Winds look to
remain under 15 mph after the strong winds tomorrow with relative
humidities continuing above 20-30 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 38  66  39  50 /   0   0   0   0
Sierra Blanca           40  68  39  51 /   0   0   0   0
Las Cruces              29  62  29  48 /   0   0   0   0
Alamogordo              38  60  35  46 /   0   0   0   0
Cloudcroft              22  45  18  33 /   0   0   0   0
Truth or Consequences   31  61  28  48 /   0   0   0   0
Silver City             29  49  22  42 /   0   0   0   0
Deming                  29  61  26  48 /   0   0   0   0
Lordsburg               27  57  23  46 /   0   0   0   0
West El Paso Metro      39  64  39  49 /   0   0   0   0
Dell City               27  68  30  52 /   0   0   0   0
Fort Hancock            37  70  38  52 /   0   0   0   0
Loma Linda              34  61  33  46 /   0   0   0   0
Fabens                  31  67  33  50 /   0   0   0   0
Santa Teresa            35  63  35  49 /   0   0   0   0
White Sands HQ          32  63  32  49 /   0   0   0   0
Jornada Range           24  62  20  48 /   0   0   0   0
Hatch                   25  62  26  50 /   0   0   0   0
Columbus                31  64  30  48 /   0   0   0   0
Orogrande               35  64  35  49 /   0   0   0   0
Mayhill                 29  54  24  39 /   0   0   0   0
Mescalero               23  51  22  40 /   0   0   0   0
Timberon                22  51  21  39 /   0   0   0   0
Winston                 18  51  12  42 /   0   0   0   0
Hillsboro               25  57  22  46 /   0   0   0   0
Spaceport               25  60  24  48 /   0   0   0   0
Lake Roberts            16  48   9  42 /   0   0   0   0
Hurley                  26  53  15  44 /   0   0   0   0
Cliff                   18  52  12  48 /   0   0   0   0
Mule Creek              27  47  21  45 /   0   0   0   0
Faywood                 25  54  21  44 /   0   0   0   0
Animas                  25  61  22  46 /   0   0   0   0
Hachita                 26  61  23  46 /   0   0   0   0
Antelope Wells          27  62  26  48 /   0   0   0   0
Cloverdale              30  58  26  45 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Dec 20, 6:16 AM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
616 AM MST Wed Dec 20 2017

NMZ401>417-TXZ418>424-211330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MST Wed Dec 20 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

We will see windy conditions on Thursday with winds of 20 to 30
mph. These winds should only minimally impact transportation, but
home owners with Christmas decorations may want to adequately
secure their decorations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.